People who use heroin can suffer long-term effects such as liver disease, mental disorders, and pneumonia, according to the National Institute on Drug Abuse.
Stopping heroin use as soon as possible is vital for your health, and withdrawal is a necessary step in the recovery process. Here is what you need to know about the symptoms of heroin withdrawal.
DISCLAIMER: Please note that this post may contain some affiliate links. Click here to learn more
Table of Contents
What Is The Heroin Withdrawal Timeline?
When a person stops using heroin, they may notice significant changes in how they feel and think right away. It takes some time for the brain to recognize that the drugs are no longer present.
Once that happens, the body seems to fight back against that, encouraging you to seek out the drug. Most often, the heroin withdrawal timeline consists of:
- Six to twelve hours from the last dose withdrawal begins
- One to three days is the peak for symptoms
- About one week later, withdrawal starts to subside
When Does Heroin Withdrawal Start?
Heroin withdrawal impacts people in different ways. The length of use and the amount being used are two key factors that impact what a person experiences when they stop using.
If you’ve used heroin for a long time, your body and brain are likely dependent on the substance, meaning symptoms may be more intense and last longer.
Some of the most common withdrawal symptoms for heroin include:
- Abdominal pain
- Nervousness and agitation
- Muscle spasms and shaking
- Cravings for the drug
Many people feel these symptoms at an intense level, while others do not. Some people may also experience more intense symptoms the first day, and those get better.
Physical Symptoms Can Show Quickly.
“Nausea, sweats, bone and joint aches, and muscle spasms are all symptoms of heroin withdrawal,” Eowyn Rieke, M.D. and Outpatient Medical Director at De Paul Treatment Centers, tells WebMD Connect to Care.
If you are addicted to heroin, going even a few hours without using heroin can affect you physically.
Your body has come to depend on the high you get from heroin, so the absence of that feeling will cause a variety of physical discomforts.
Experiencing physical side effects is common in withdrawal, but that doesn’t mean you should ignore them.
“If a person experiences severe symptoms, it is recommended the individual seek medical care or hospitalization, especially if the person experiences diarrhea or is vomiting—one can develop electrolyte imbalances,” Roueen Rafeyan, M.D. and Chief Medical Officer of Gateway Foundation revealed.
Love And Support Are Critical.
Physical symptoms are not the only way you can experience withdrawal. Your emotions and mind may be affected as well.
“Heroin can help people feel safe and comfortable, and so stopping feels like giving up that safety and comfort. People trying to stop using heroin need love, care, and help feeling safe,” Rieke says.
A support system can be a great help as you experience withdrawal symptoms. The elements of a support system can include:
- Medical professionals who can prescribe medicine to help with physical withdrawal symptoms
- Addiction recovery support groups with others who are also trying to stop using drugs
- Mental health professionals who administer counseling and behavioral therapy
- Family and friends who are willing to talk, be with you, and potentially attend therapy with you
Withdrawal Typically Lasts About A Week.
“Heroin withdrawal will usually last one week, sometimes longer. This can depend on the duration and amounts of use,” Rafeyan says.
The first couple of days of the withdrawal are typically the most intense. However, withdrawal length and symptoms will vary from person to person.
“Generally, ‘regular’ heroin withdrawal lasts 5-7 days with the most intense symptoms for the first 3 days.
Other factors affecting withdrawal include how much is used, how often, how they take the heroin (smoke, needles, etc.), the person’s general health, and other factors,” Rieke says.
Continuing Heroin Use Is Worse Than Withdrawal.
Dealing with heroin withdrawal may be challenging, but if you do not treat your heroin addiction, you can experience far worse effects, such as:
- Major organ damage
- Loss of close relationships with others
- Decreased mental health
- Cognitive changes
PLEASE LEAVE A COMMENT: If this post was helpful or if you have anything you want us to write on. Thank You much Love 🙂 ❤